Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Aberdeen, SD

August 16, 2002Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2002, 7:48 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 7:48 PM CDT (00:48 UTC)
Expired
Aug 16, 2002, 8:45 PM CDT
In force
57 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:15 PM CDTHail 0.75Pollock, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

106 
WUUS53 KABR 170048
SVRABR
SDC021-031-170145-
/NEW.KABR.SV.W.0263.170048-170145/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 845 PM CDT(745 PM MDT)

* AT 748 PM CDT(648 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF KENEL...OR
  ABOUT 15 MILES NORTHEAST OF MCLAUGHLIN...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLLOCK AROUND 755 PM CDT
  HERREID AROUND 810 PM CDT
  MOUND CITY AROUND 815 PM CDT
  ARTAS AROUND 825 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4595 10059 4570 10079 4561 9979 4593 9974

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:20 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 16, 3:20 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CDT FRI AUG 16 2002

MAIN CONCERNS FOR FORECAST ARE CONVECTION AND WIND.  VERY STRONG
SYSTEM EVIDENT IN WV LOOP HEADING QUICKLY ESE INTO NORTHERN PLAINS
LATE THIS AFTERNOON.  ALL PERTINENT MODEL INDICES EXCEPTING SFC
BASED INTABILITY LOOK DECENT AND IN SUPPORT OF SVR OUTBREAK AHEAD OF
ADVANCING FRONTAL BOUNDARY.  STILL AM EXPECTING FAIRLY GOOD BOUNDARY
LAYER MOISTURE TO MAKE IT INTO CWA BEFORE FROPA AND THEREFORE WILL
KEEP HIGH POPS GOING.  NEXT PROBLEM IS WIND BEHIND FRONT.  MAJOR
PRESSURE RISES AND VERY TIGHT GRADIENT ALONG WITH STEEP LAPSE RATES
POINT TO WINDY NIGHT...ESPECIALLY IN THOSE FAVORED AREAS NEAR THE MO
RIVER VALLEY.  8H WINDS UPWARDS 60 KNOTS COULD MIX DOWN OUT THERE.
WILL THEREFORE GO WITH HIGH WIND WARNING WEST CWA AND WIND ADVISORY
EAST.  EVE SHIFT WILL HAVE TO PAY CLOSE ATTENTION TO THIS AND
UPGRADE IF NECESSARY.

REST OF THE FORECAST FAIRLY STRAIGHTFORWARD WITH HIGH SETTLING IN
AND GENERALLY DRY TROP IN PLACE.  WENT CLOSER TO ADIABATIC MIXING
DOWN OF 8H TEMPS FOR SATURDAYS TEMPS AND THEREFORE FELT FWC TEMPS
WERE BETTER FOR HIGHS.  COOLISH SATURDAY NIGHT UNDER HIGH AND THEN
SOME WARMUP FOR SUNDAY.  ANOTHER MID LEVEL WAVE COMES THROUGH SUNDAY
NIGHT AND EARLY MONDAY BUT AT THIS TIME APPEARS THAT AVAILABLE
MOISTURE WILL BE SCANT AND DYNAMICS NOT PARTICULARY GREAT.  WILL KEEP
SAID TIME PERIOD DRY FOR TIME BEING.

TDK

.EXTENDED DISCUSSION...
CONCERN IN THE EXTENDED CONTINUES TO REVOLVE AROUND TUESDAY. AVN EXT
AND ECMWF CONTINUE TO SHOWCASE ANOTHER SYSTEM TO DROP SOUTHEASTWARD
INTO NORTHERN PLAINS ON TUESDAY...DRAGGING A COLD FRONT THROUGH CWA
BY LATE TUESDAY/EARLY WEDNESDAY. THIS SYSTEM SHOULD SEE ENOUGH
RETURN FLOW MOISTURE TO WORK WITH AND WILL CONTINUE TO CARRY
CONVECTIVE CHANCES TUESDAY. WILL LEAVE WEDNESDAY DRY FOR THE MOMENT
AND SEE IF MODELS CONTINUE TO SLOW THE PASSAGE OF THE COLD FRONT
MORE TO WEDNESDAY. THURSDAY SHOULD BE A QUIET WEATHER DAY BETWEEN
SYSTEMS. THE ONLY QUESTION REMAINING FOR DAY 7 WILL BE WHETHER OR
NOT AVN EXT OVERLY ZEALOUS ATTEMPT TO PUMP UP WEST COAST RIDGE WILL
PAN OUT. IF THIS IS THE CASE...EXPECT THAT UPPER LEVEL TROUGH WILL
MIGRATE FROM WEST COAST TO NORTH CENTRAL PLAINS AND INTRODUCE COOLER
TEMPERATURES. NOT REAL CLEAR NOW ON STRENGTH OF COOL FRONT/SURFACE
TROUGH PASSAGE ON FRIDAY...SO WILL LEAVE FRIDAY DRY AND DUMBED DOWN
TOWARD MEX GUIDANCE TEMPERATURE NUMBERS.

DORN

.ABR...HIGH WIND WARNING TONIGHT FOR ADJACENT MO RIVER COUNTIES.
       WIND ADVISORY OVERNIGHT FOR EASTERN CWA.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:37 PM CDTSevere Thunderstorm WarningABRDeuel23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.